The symptoms of dependence on depressant drugs:
A craving for the drug, often with unsuccessful attempts to cut down on its use
Physical dependence (development of physical withdrawal symptoms when a person stops taking the depressant)
A continued need to take the drug despite drug-related psychological, interpersonal or physical problems
There is no absolute dose or number of pills per day that indicates a person is dependent on depressants. People with drug dependence eventually develop physical tolerance (the gradual need for greater amounts of the drug to feel the same effects). But addiction implies that the person is also relying on the drug emotionally.
If the person suddenly stops taking the drug, the body's accustomed internal environment changes drastically, causing symptoms of withdrawal: anxiety, tremors, nightmares, insomnia, poor appetite, rapid pulse, rapid breathing, blood pressure abnormalities, dangerously high fever and seizures. With short-acting medications — pentobarbital (Nembutal), secobarbital (Seconal), alprazolam (Xanax), meprobamate (Miltown, Equanil), methaqualone (Quaalude) — withdrawal symptoms begin 12 to 24 hours after the last dose and peak at 24 to 72 hours. With longer-acting medications — phenobarbital, diazepam (Valium), chlordiazepoxide (Librium) — withdrawal symptoms begin 24 to 48 hours after the last dose and peak within 5 to 8 days.
As with alcohol, depressants can cause symptoms during intoxication. These symptoms can include slurred speech, problems with coordination or walking, inattention, and memory difficulties. In extreme cases, the person may lapse into a stupor or coma.